Health Advice

/

Health

Hyaluronic acid safe to use for vaginal atrophy

By Keith Roach, M.D. on

DEAR DR. ROACH: I am a 74-year-old female, currently in good health. I had a complete hysterectomy at age 54, and stage 2B (ER positive, HER-2 negative) breast cancer at age 65, with lumpectomy and radiation. I am six months away from completing 10 years of Arimidex.

Two years ago, my gynecologist prescribed Vagifem for severe vaginal atrophy. My oncologist approved, as long as I only used it once a week. It is very helpful. My new gynecologist is recommending a suppository called Revaree instead. It is an over-the-counter hyaluronic acid.

Can I safely continue the Vagifem? Any thoughts on vaginal use of hyaluronic acid? -- C.R.

ANSWER: An ER-positive breast cancer is one that has estrogen receptors, which means that estrogens can stimulate the cancer to grow. Consequently, estrogen products are used with extreme caution or not at all in people with a history of an ER positive cancer. Anastrozole (Arimidex) works by preventing the body from being able to make estrogen.

Vagifem is a brand of estradiol, the bioidentical hormone that a premenopausal adult woman's ovary makes. There remains uncertainty about the safety of vaginal estradiol, and so I never prescribe it without approval from the oncologist. The absorption into the blood of estradiol is very low, but it is not zero, especially in a woman with severe vaginal atrophy, where the lining of the vagina is thin. It is safe to use nonhormonal treatments for vaginal atrophy, such as hyaluronic acid.

DEAR DR. ROACH: I am a 74-year-old healthy female. Recently, my doctor noticed I had high blood pressure (140/90) and suggested I take medication. I did some research on the side effects of them and am hesitant to take any. I am concerned that any of these meds may cause me other health problems. I looked up Norvasc, propranolol and metoprolol. I also know that I really need to take something for my blood pressure. Right now, I am taking fresh garlic every morning on an empty stomach, my sodium intake is minimal, and I also drink lots of beet juice. Please advise me of any blood pressure medication with the least side effects. -- S.S.

ANSWER: Before prescribing medication, it's appropriate to consider nonmedication treatment, such as salt reduction and stress management tools. Garlic and beet juice, unfortunately, have only a very small effect on blood pressure.

When choosing a blood pressure medicine, a doctor considers effectiveness, possible side effects, usefulness for other conditions a person may have and costs. There are many effective medications, and most of them are unlikely to have bad side effects, although literally all medications have the potential for causing other health problems.

 

Beta blockers like metoprolol and propranolol are not very effective in people over 65, and are usually used only when there are other good reasons to use them, like in a person with heart disease or migraine. Calcium blockers like amlodipine tend to have few side effects, but can cause leg swelling. Diuretics cause very few side effects, especially at low dose, and are particularly good for preventing stroke in people over 65. ACE inhibitors and angiotensin receptor blockers also are unlikely to have side effects, but can cause cough and rarely facial swelling.

For a person in their 70s with mild high blood pressure and no other conditions, there are many good choices, but a low-dose diuretic such as hydrochlorothiazide is a very good, low-cost choice.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

Comics

Monte Wolverton Agnes Clay Bennett Dennis the Menace Dilbert Bizarro